Lithium is a naturally occurring element that is used to treat mania in cases of bipolar disorder. Additionally, Lithium tends to have a stabilizing effect on the mood, hence it is referred to as a “mood stabilizer.” This means that a person taking it will have a more even-keel, balanced mood and will be less likely to experience the highs associated with mania and the lows associated with depression.

It is also commonly utilized as an augmentation strategy for treatment-resistant depression; psychiatrists may prescribe it with an SSRI for increased relief. Although this medication is regarded as a first-line treatment option in the management of bipolar disorder, not everyone has a good experience with it and/or wants to be on it for life. It is estimated that approximately 3 out of 4 people taking this medication, experience side effects – some of which worsen over time.

Various side effects associated with Lithium use can be unbearable including: weight gain, hair loss, memory problems, and decreased thyroid function. In some cases the Lithium can become “toxic” to the individual even when it is in the “therapeutic” range. Due to these side effects and people just not responding well to the medication, many people have to go through the withdrawal process.

Factors that influence Lithium withdrawal include

There are a variety of factors that are thought to influence your withdrawal from Lithium. The amount of time you were on the medication, your individual dosage, and individual physiology have great influence over the withdrawal process. Some people are just naturally less prone to experiencing major symptoms from withdrawal. Additionally, how gradually you taper off of the medication can also influence the severity.

1. Time Span

How long have you been taking Lithium? Generally the longer the period of time you were on this “mood stabilizer” to help treat your condition, the longer the tapering process is going to be. During the withdrawal process, you are taking away something that has helped you keep your cool and treat your condition.

Additionally, your body and brain have become conditioned to relying upon this substance for your well-being. If you were only on Lithium for a short period of time, you may have a quicker withdrawal process compared to someone who has been on it for years.  However, in general, time you’ve taken Lithium isn’t as big of a factor as people think.

2. Dosage (0.4 – 1 mmol / Litre)

In cases of adult bipolar disorder, therapeutic dose is that which is concentrated between 0.4 mmol / Litre. When prescribed this medication, a doctor will work with a patient to slowly “titrate” up the dose so that blood levels are in the therapeutic range. It is thought that most adults are on a dose somewhere around 1800 mg per day to achieve this blood level concentration. When coming off of Lithium, it is important to make sure that you gradually “taper” down from your current dose.

3. Individual Physiology: Symptoms vs. No Symptoms

The fact that you are a completely unique human being means that you may not react the same way to Lithium withdrawal as someone else. Everyone has different experiences with the withdrawal process.  With Lithium there are usually two types of experiences: people that experience withdrawal symptoms and people who don’t.  If you experience withdrawal symptoms, they probably won’t be very intense.

4. Cold turkey vs. Tapering

It is always recommended to discontinue taking Lithium gradually. Gradual discontinuation has been linked to lower rates of symptom “relapse” during the withdrawal process. People that stop taking Lithium within 1 to 14 days are 4 times more likely to relapse in comparison to individuals that stop taking it over a 14 to 30 day period. Most evidence suggests that the safest way to quit taking Lithium is gradually – over a period of weeks.

The longer you have taken Lithium, the longer the withdrawal process should be. For example, if you have taken Lithium for 2+ years, it is suggested that you should reduce the dose you are taking by 10% every month until you are down to nothing. This may take quite some time for you to fully come off of the medication, but you will be avoiding a majority of unwanted side effects.

Lithium Withdrawal Symptoms: List of Possibilities

It should be noted that some people experience zero “withdrawal symptoms” whatsoever when they come off of Lithium. This is relatively normal considering the fact that Lithium itself has no major addictive properties – meaning it can be stopped without major withdrawal symptoms.

The major problem associated with abrupt discontinuation of Lithium is a relapse in bipolar symptoms such as mania or hypomania. Other than potential for a relapse, there aren’t any major “symptoms” that are likely attributed to withdrawal. If you are experiencing physical symptoms, it could be side effects lingering from when you were still taking the medication – these should subside with time.

  • Anxiety: It is very common to experience increases in anxiety when coming off of Lithium. This is a substance that helps calm people down and works well at minimizing overexcitement and manic responses. When you stop taking the medication, you may notice that you are feeling increasingly anxious.
  • Bipolar relapse: A person coming off of Lithium may have a relapse of their Bipolar symptoms. Lithium is used as a “mood stabilizer” and when a person withdraws from it, they may be prone to experiencing mania, hypomania, or depression.
  • Chest tightness: Another relatively rare withdrawal effect is that of feeling tightness in the chest or some type of constriction. This should subside as your body returns to normal blood levels.
  • Depression: If you were taking Lithium for treatment-resistant depression, you may experience a relapse in your depressive symptoms. It is a substance that is thought to keep the mood “stable” which helps prevent too many peaks (highs) and valleys (lows).
  • Emotional lability: This is characterized by involuntary crying or uncontrollable emotional displays. There is subtle evidence that suggests withdrawal from Lithium could result in emotional lability.
  • Flu-like symptoms: This is a rare side effect, but if a person displays aches and pains, accompanied by nausea, it may feel somewhat “flu-like.”
  • Headaches: Another very general symptom that some have reported experiencing is that of headaches. An easy remedy for this symptom is OTC headache relief.
  • Irritability: Research suggests that the withdrawal process may contribute to heightened irritability.
  • Mania: It is common in the case of individuals with bipolar disorder to relapse into mania upon withdrawal. The half life of Lithium is approximately 24 hours, so you may notice manic symptoms within a few days of discontinuation.
  • Muscle aches: Some people experience muscle aches and pains when they stop taking this substance. This should not last for a very long period of time before it subsides.
  • Nausea: You may feel nauseated when you stop taking Lithium. This could lead to vomiting in some people, but this isn’t a very common symptom.
  • Suicidal thinking: Among individuals that have bipolar disorder and/or depression, coming off of any medication that aims to stabilize the mood could result in suicidal thinking. Most research suggests that abrupt discontinuation of Lithium is more likely to result in suicidal thinking and behavior than a gradual tapering.
  • Sweating: Some people have reported that they get the “sweats” when coming off of Lithium. This is a pretty generalized symptom that is reported when withdrawing from most substances.

Note: It should be noted and restated that most people experience very minimal discomfort and/or symptoms when coming off of Lithium.

Lithium Withdrawal Timeline: How long does it last?

Typically the “tapering” process lasts a few weeks to reduce the dosage and finally get the Lithium out of your body. There are no major withdrawal symptoms associated with the discontinuation of Lithium. It is non-addictive and therefore most people will not report any sort of major withdrawal. Sure you may have side effects while taking the drug – this is common. These side effects will gradually subside over a period of time as you reduce the amount of Lithium that you take.

So for most people the answer is that there is no withdrawal timeline – it’s just a matter of reducing your Lithium intake down to zero. Any protracted symptoms that you may be experiencing could be a result of your body trying to recover from while you were taking Lithium. These symptoms could also be related to other medications and/or circumstances that you are dealing with.

There isn’t much legitimate evidence to suggest major withdrawal symptoms from the naturally occurring element that is Lithium. It is important to keep in mind that you know your mind and body better than anyone else – so you should be able to feel any potential withdrawal symptoms. Some people have reported that they experience a “withdrawal” but it is unknown to what degree these symptoms are from coming off of the Lithium or if they can be attributed to something else.

References:

  • http://www.ncbi.nlm.nih.gov/pubmed/6882990
  • http://www.ncbi.nlm.nih.gov/pubmed/12404784
  • http://www.ncbi.nlm.nih.gov/pubmed/2897893
  • http://www.ncbi.nlm.nih.gov/pubmed/10073392